Alert archive / Colorado / River Flood Warnings in 2023
River Flood Warning 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this river flood warning at Jun 13, 2023, 10:17 PM MDT for Logan County, Morgan County, Washington County, Colorado. It took effect at Jun 14, 2023, 2:10 AM MDT. It was in force for 14 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2023, 10:17 PM MDT (04:17 UTC)
- In effect from
- Jun 14, 2023, 2:10 AM MDT
- Expired
- Jun 14, 2023, 3:44 PM MDT
- In force
- 14 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Logan County, CO, Morgan County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 117 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point South Platte River near Balzac (BZNC2).
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 11 ft
- Major stage
- 12.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
162
WGUS45 KBOU 140417
FLWBOU
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Denver CO
1017 PM MDT Tue Jun 13 2023
...The National Weather Service in Denver CO has issued a Flood
Warning for the following rivers in Colorado...
South Platte River near Balzac affecting Washington, Logan and
Morgan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded roadway, turn around and find an
alternative route.
Caution is urged when walking near riverbanks.
Additional information is available at www.weather.gov.
&&
COC075-087-121-150830-
/O.NEW.KBOU.FL.W.0002.230614T0810Z-230617T0400Z/
/BZNC2.1.ER.230614T0810Z.230614T1200Z.230616T0400Z.UU/
1017 PM MDT Tue Jun 13 2023
...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO LATE FRIDAY
EVENING...
...REPLACES RIVER FLOOD ADVISORY...
* WHAT...Minor flooding is forecast.
* WHERE...South Platte River near Balzac.
* WHEN...From late tonight to late Friday evening.
* IMPACTS...At 11.0 feet, There is extensive flooding of
agricultural land near the river. Water flows over State Highway
63 near Atwood.
* ADDITIONAL DETAILS...
- At 9:30 PM MDT Tuesday the stage was 8.3 feet.
- Forecast...The river will rise above flood stage just after
midnight tonight to 10.7 feet Wednesday morning. It will then
fall below flood stage Thursday night or Friday.
- Flood stage is 10.0 feet.
- Flood History...This crest compares to a previous crest of
10.4 feet on 06/12/1995.
&&
LAT...LON 4036 10354 4040 10349 4054 10329 4052 10325
4039 10343 4031 10355
$$
Barjenbruch1 follow-up statement
039
WGUS85 KBOU 142144
FLSBOU
Flood Statement
National Weather Service Denver CO
344 PM MDT Wed Jun 14 2023
...The Flood Warning is cancelled for the following rivers in
Colorado...
South Platte River near Balzac affecting Morgan, Logan and
Washington Counties.
COC075-087-121-142245-
/O.CAN.KBOU.FL.W.0002.000000T0000Z-230614T2144Z/
/BZNC2.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
344 PM MDT Wed Jun 14 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the South Platte River near Balzac.
* ADDITIONAL DETAILS...
- At 2:30 PM MDT Wednesday the stage was 9.8 feet.
- Forecast...The river is expected to continue to slowly fall
to around 9.0 feet then rise to a crest of 9.4 feet tomorrow
evening. The river should remain below flood stage.
&&
LAT...LON 4036 10354 4040 10349 4054 10329 4052 10325
4039 10343 4031 10355
$$
asWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this river flood warning went out at Jun 13, 8:32 PM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 13, 8:32 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 832 PM MDT Tue Jun 13 2023 .UPDATE... Issued at 832 PM MDT Tue Jun 13 2023 Already updated to lower PoPs for this evening, mainly across the northeast plains and Urban Corridor where rain has ended. An isolated shower or storm remains possible through midnight along and south of I-70 and also over the higher terrain. Satellite showing smoke moving into Colorado from the north at this time. Observations upstream don't show any visibility restrictions, so fortunately, most of the smoke is aloft. However, you should notice skies are more hazy/smoky than previous days Wednesday morning. We also upgraded the flood advisory to a flood warning for the South Platte river in the Fort Morgan area. According to the river gauge, the river increased about 3 feet in the past 3-4 hours, just reaching flood stage. The latest readings over the past hour show the river level has leveled off. We also issued a flood advisory downstream of this area from Balzac to Atwood. && .SHORT TERM...(This evening through Wednesday) Issued at 244 PM MDT Tue Jun 13 2023 It... certainly doesn't seem like mid-June outside. A weak, slow moving upper low continues to drift to the southeast across eastern Colorado. A shortwave continues to pivot southward, which has brought light showers to the foothills and metro north of I-70. This activity should continue over the next few hours, with some partly to mostly cloudy skies behind it. We should see temperatures rebound into the mid 60s this afternoon, while a few spots in the far northeast corner peaking in the 70s. A few shallow convective cells will remain possible this afternoon, mainly along the I-76 corridor. This upper low will continue to weaken as it meanders towards southwest Kansas overnight. NVA behind this current shortwave should keep things quiet overnight, with skies continuing clear. A return to more seasonable weather is expected on Wednesday, as ridging briefly builds into the area. Mostly clear skies and increasing mid-level temperatures should get high temperatures back into the 70s across the lower elevations... with some MOS guidance suggesting that DEN could make a run at 80F (for the first time this month!). Widely scattered thunderstorms will develop over the higher terrain during the afternoon, with a couple of showers or storms potentially reaching the urban corridor later in the day. .LONG TERM...(Wednesday night through Tuesday) Issued at 244 PM MDT Tue Jun 13 2023 A weak omega block-like pattern remains over the CONUS Thursday. An incoming trough moving across the central US-Canadian border shifts the ridge over the region eastward. A southern stream positions across NM and TX. This will shifts a plume of above normal moisture further eastward across the high country and over the plains. Within the southern stream, ensemble guidance shows a weak shortwave trough move through the flow with some slight variance in timing. Although the stronger upper level support positions to the south, this will provide at least weak synoptic ascent. with this in place, expect higher chances/coverage of showers and thunderstorms in the afternoon/early evening. the environment will also favor a severe threat. mlcape values increase into the 800-1200 J/kg range with development of a lee trough along the Front Range. A modest 500mb jet moves into Colorado providing favorable shear (0-6 km bulk shear 20-40kts). SPC had most of northeast Colorado in a marginal risk for now which is fitting. Large hail and strong winds will be the main hazards with any strong to severe storms. Friday will be fairly active as well with afternoon showers/thunderstorms and a few stronger storms. See hydro discussion regarding flash flooding potential. Into the weekend, ensemble guidance shows general agreement with a transition to a more zonal pattern. A ridge attempts to build in from the south Saturday, but a quick disturbance may move through the flow bringing showers/storms in the afternoon. There is a notable signal for a warming and drying trend Sunday and more-so into early next week with dry southwest flow aloft building in. This will bring highs into the low to possibly mid 80s across the plains/urban corridor by early next week. There are chances for afternoon terrain-induced isolated thunderstorms during this period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 545 PM MDT Tue Jun 13 2023 Weak northerly winds to prevail this evening before southerly drainage winds develop in the 03-06Z time frame. VFR to prevail tonight and Wednesday with some mid and high clouds at times. Satellite showing smoke off to the north that will drift southward over the area by Wednesday morning. This is not expected to impact surface visibilities, however they could affect approaching slant-wise visibilities. There will be a chance for thunderstorms after 22-23Z Wednesday. Went with a VCTS for this and introduced a tempo for wind shifts due to the nearby storms. && .HYDROLOGY... Issued at 244 PM MDT Tue Jun 13 2023 A limited threat of burn area flash flooding will continue on Wednesday, with isolated to scattered thunderstorms developing during the afternoon hours. Moisture values will be near or slightly above normal with modest instability. Storm motions near 15-20kt should also limit the heavy rain potential. Still, can't rule out a couple of relatively slow moving storms that would produce marginally heavy rainfall rates. Above normal moisture will be in place for Thursday/Friday which will increase coverage of showers and thunderstorms. Increased mid-level flow should keep storm motions faster; however, instability will support storms capable of producing locally heavy rainfall. Expect at least a limited threat for flash flooding over the burn areas those days. An elevated threat is still possible, especially if coverage will be high. It's also worth keeping in mind that areas may still be saturated from previous days rainfall and may be more sensitive. By Sunday, conditions trend drier with low coverage storms in the mountains. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Meier SHORT TERM...Hiris LONG TERM...Mensch AVIATION...Meier HYDROLOGY...Hiris/Mensch
Hazardous weather outlook, Jun 13, 10:59 AM MDT, 11 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1059 AM MDT Tue Jun 13 2023 COZ030>051-141700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1059 AM MDT Tue Jun 13 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and isolated thunderstorms will continue across the region through the evening. Briefly moderate to heavy rain and some small hail will be possible with any thunderstorm that develops. Minor flooding will also be possible, especially in areas that have received heavy rainfall in the past few days. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Shower and thunderstorm chances will decrease Wednesday, especially over the plains where a drier and more stable airmass builds in. Thunderstorm coverage and intensity is expected to increase again for Thursday and Friday. A couple severe storms will be possible over the plains both days, and a few storms may also produce locally heavy rainfall. A drier, summerlike weather pattern is then expected to arrive this weekend and hold into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be not be needed today. However, any reports of heavy rainfall and flooding will be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:19 PM MDT | River Flood Warning | BOU | Morgan | 14 hr |
| Jun 13, 8:19 PM MDT | River Flood Advisory | BOU | Logan, Morgan, Washington | 3 days |
| Jun 14, 10:38 AM MDT | River Flood Advisory | BOU | Morgan | 8 days |
| Jun 14, 1:14 PM MDT | River Flood Advisory | BOU | Logan | 8 days |
| Jun 14, 3:44 PM MDT | River Flood Advisory | BOU | Logan, Morgan, Washington | 10 days |
Nearby
River Flood Warnings in Colorado, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.